T Nation

Central Serous Retinopathy (Eye Disorder)

Hi Guys, was diagnosed 1 month ago with an eye disorder called central serous retinopathy.

This is an rare eye disorder which is relative unknown and mostly linked to stress, typ a personalities & External Cortisone usage.

Recently, central serous chorioretinopathy has been understood to be part of the pachychoroid spectrum. In pachychoroid spectrum disorders, of which CSR represents stage II, the choroid the highly vascularized layer below the retina, is thickened and congested with increased blood vessel diameter, especially in the deep choroid the so-called Haller’s layer. This results in increased pressure from the deep choroid against the superficial choroid close to the retina, damaging the fine blood vessels capillaries needed to supply oxygen and nutrients to the retinal pigment epithelium and retina. Additionally, fluid can leak from these damaged vessels and accumulate under the retina.

So now i have an water bubble on my retina.

I literally have a somehow blurred vision problem on my left eye, what makes it somehow more difficult to read smaller letters on that eye.
Also objects are a little bit smaller and darker in the problem area on this eye.

It occured on a high stress period (work,wife,kids) while mixing a lot of substances and drinking and smoking heavy.

I was on 250mg Testosterone a week + 5mg cialis a day + 5mg pregnenolone a day + High doses piracetam + Cortisone Nosespray + Citruline Malat (NO Booster) + Hard Liquid
Hematocrit was also a little bit out of wrack for somehow 1-3months, until i donated blood.

I suspect that a lot of pregnenolone got turned in to Cortisone, additional to my nose spray.
Also that I was heavy aromatizing + that I had probably thick blood which was maybe not ideal with the Cialis and the no booster.

I stopped everything except the testosterone and brought that to an amount of 125mg a week.
I’m now at a maximum of one glass wine in the evening trying to cut down my bodyfat from 15 to around 10%.
Solved my personal problems relationship etc.

My doctor says that the healing is mostly about keeping stress away,
Adapting the lifestyle.
And that i should also quit with the testosterone, because it brings hormonal imbalance, while I would like to achieve physiological levels with an reasonable trt dosage.

I’m somehow scared to jump off cold after two years.
As PCT is no option, because Clomid, Tamoxifen and HCG are even more linked to the disorder than Testosterone.
I fear that this will make me a lot of short term trouble and will influence the healing by creating stress while i should avoid stress to allow my eye to recover.

Has anyone here experience with Central serous retinopathy?

Yes–but not as a pt. I’m an ophthalmologist. Are you under the care of a reputable retina specialist?

Hi EyeDentist!

Thank you for responding.
Yes definitely. He did many laser operations and also photodynamic therapies.

I switched there after my acute diagnosis. Had my 1month follow up yesterday.
The bladder improved a lil bit, from 540 to 470µm.

Next checkup will be in 2 month. Then it should be dramatically improved.

Do you mean, he did them on you?

No, in general.

Gotcha.

Yours is an interesting case with an interesting twist. As you no doubt know from consulting Dr Google, exogenous testosterone is implicated, via case reports and case series, as inducing CSR. So your doctor’s recommendation to stop test is grounded in the literature.

That said, as you also know, there are risks involved in simply stopping cold-turkey (“jumping off,” as you phrased it) some of the substances you’re currently taking–risks your retina specialist is likely not familiar with. In this regard, I have two suggestions:
–Have a frank conversation with the retina doc about your legit concerns related to TRT cessation. (Don’t be surprised if you have to educate him a bit on the subject.) I suspect what he’ll do in response is to loop onto your care team a specialist familiar with TRT-related issues–an endocrinologist or urologist–and have him/her manage the diminution of your hormone-related therapies.
–My other suggestion is, do NOT rely on the advice of internet strangers regarding how you should adjust your regimen in light of the CSR. Yours is a complex clinical situation in which the risks to your general health of reducing TRT-related therapy have to be weighed against the risks to your ocular health of continuing it. For example, I could foresee the urologist/endo recommending you not come off TRT (or coming off slowly), leading the retina doc to decide to PDT you. (Note that I’m not recommending this–just throwing it out as a possibility.)

tl;dr No matter how familiar s/he may be with TRT, no internet expert can give you the sort of info/advice you need.

2 Likes

Thank you for your answer.
And you we’re right.

I already told my doctor and he suggested me an an endo.
The problem is that the endos that are for free here, are absolutely not hormone therapy friendly and familar in managing it.

For most the gold standard here is Nebido.

Also they will have no clue about the retinal disorder when I will visit them.

So the nearest possibility, if they are willing to help, is that they put me on Clomid, Tamoxifen or HCG which all are expected to be probably more harmful then Testosterone.(Dr.Google)

As for doctor google i already discovered a Connection.
But I doing hard to blame it only on the steroids since it was a total mix of hazard that created the situation. And the evidence that leads to Testosterone is strong limited.

The hardest point of all, that since reducing my dosage, its the first time since longtime where Im feeling got.
Im relaxed, i dont have the urge to drink anymore, i got my personal shit together, dont freak out.

Isnt it all to get back in the physiological reference?

I often read that when a Central Serous Retinopathy lasts more then 6 month it will get chronic.
But how is that possible when after 3month threatment should be started with PDT?

This is why I described your case as ‘interesting.’

You have reason to believe you should continue exogenous hormone therapy in order to optimize your general health–that the benefits of hormone therapy outweigh its risks. And you may be right.

OTOH, your retinal specialist has reason to believe that continued exogenous hormone therapy is unacceptably exacerbating your (potentially serious) retinal condition–that the risks of hormone therapy outweigh its benefits. And he may be right.

So what should you do?

My opinion: You should pick good doctors (retina and endo), ask them to consult with one another in developing your care plan, then trust their consensus recommendations.

Important caveat: When selecting doctors, it’s important that you not pick them on the basis that they will do what you want. In other words, don’t fall into the trap of thinking ‘a good retina doc is one who will agree to PDT me,’ and/or ‘a good endo is one who will keep me on TRT.’ If you do this, you’re not really benefiting from physician expertise, rather, you’re acting as your own doc.

Best of luck, and let us know how things go.